Volume 18, issue 3 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Thin position for knots, links, and graphs in $3\mkern-1.5mu$–manifolds

Scott A Taylor and Maggy Tomova

Algebraic & Geometric Topology 18 (2018) 1361–1409
Abstract

We define a new notion of thin position for a graph in a 3–manifold which combines the ideas of thin position for manifolds first originated by Scharlemann and Thompson with the ideas of thin position for knots first originated by Gabai. This thin position has the property that connect-summing annuli and pairs-of-pants show up as thin levels. In a forthcoming paper, this new thin position allows us to define two new families of invariants of knots, links, and graphs in 3–manifolds. The invariants in one family are similar to bridge number, and the invariants in the other family are similar to Gabai’s width for knots in the 3–sphere. The invariants in both families detect the unknot and are additive under connected sum and trivalent vertex sum.

Keywords
3-manifold, knot, spatial graph, bridge number, width, bridge position, Heegaard splitting
Mathematical Subject Classification 2010
Primary: 57M25, 57M27
Secondary: 57M50
References
Publication
Received: 16 July 2016
Revised: 30 November 2017
Accepted: 15 January 2018
Published: 3 April 2018
Authors
Scott A Taylor
Department of Mathematics and Statistics
Colby College
Waterville, ME
United States
Maggy Tomova
Department of Mathematics
University of Iowa
Iowa City, IA
United States